Winter Storm, Eastern Albany
- When
- January 1, 10:00 PM EST to January 2, 4:00 AM EST
- Where
- Eastern Albany forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.600, -73.974 (the zone’s center; the record gives no point)
A low pressure area formed in the Ohio Valley, along a stationary front, early on New Years Day. The storm deepened as it tracked northeastward, reaching east of Cape Cod shortly after midnight.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure area formed in the Ohio Valley, along a stationary front, early on New Years Day. The storm deepened as it tracked northeastward, reaching east of Cape Cod shortly after midnight. This storm initially brought rain to most of eastern New York. However, as a shallow arctic airmass slowly bled southward from a high in eastern Canada, the rain changed to freezing rain across the higher terrain, then the valley locations, by late New Year's Day. As the colder air became more entrenched, the precipitation gradually switched to sleet and finally to snow after midnight. Snowfall amounts were minor, only 1 to 3 inches. However, sleet and especially freezing rain, produced ice accretions up to half an inch thick. The ice buildup did produce some spotty power outages. About 2500 customers were without power in the Mid Hudson Valley and a few more elsewhere. The combination of ice and a little wind, brought down a few trees and large limbs as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 1, 9:10 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 910 PM EST WED JAN 1 2003 .DISC...UPDATED ZFP TO PLACE MORE EMPHASIS ON ICE ACCUMULATIONS IN THE NEAR TERM. GREATEST ICE ACCUMULATIONS LIKELY AT HIR ELEVATIONS WHR CHANGEOVER TO FZRA OCCURRED ERLY AND TEMPS LWR. 00Z ALY SOUNDG SHOWED DCRSG T THRU LWR 50 MB. WL MENTION POT FOR POWER OUTAGES IN WSW. NRN EDGE OF PCPN ABT STATIONARY AND EXTRM N PTN OF HAMILTON/HERK CTYS MAY GET VRY LTL PCPN. WL LET ADVSRY RUN THERE AS SIG PCPN IN S PTN. WAS INCLINED TO DROP SN AMTS BUT HAVE LEFT THEM AS IS. 00Z ETA SHOWS VRY QUICK EXIT OF PCPN. GIVEN CURRENT HVY PCPN CUD GET A FEW HRS OF VRY HVY SN - THUS THE RELUCTANCE TO BACK OFF FOR NOW. WL MONITOR PTYPE TRENDS AND ANOTHER UPDATE PSBL 1030 PM-MIDNIGHT TO ADJUST SN AMTS/PTYPE. AFTN AFD... ANOTHER COMPLEX SITUATION TO START THE NEW YEAR. SO FAR MOST OF THE PCPN FAILING OVER THE FA IS LIQUID WITH JUST A FEW LOCALIZED REPORTS OF -ZR IN LITCHFIED CTY. 12Z BUFKIT MODEL SOUNDINGS INDICATED AN ABRUPT CHANGE FROM ONE FORM OF PCPN TO ANTHR WITH SLEET BEING THE PREDOMINANT PLAYER UNTIL ABT 06-07Z AND SNOW THEREAFTER. SLEET/SNOW TRANSITION MAKES REACHING THE 12HR WARNING CRITERIA FOR SNOW DIFFICULT BUT NEVERTHELESS BLV SITUATION WAS WORTHY OF A WRNG. ONLY EXCEPTIONS NRN HERKIMER AND HAMILTON CTYS WHERE WE HAVE ISSUED AN ADVSY FOR TNGT. IN SERN PTN FA SLEET/SNOW AMTS WOULD HAVE GOTTEN AN ADVSY AS WELL BUT PSBLTY OF SIG ICING GOT THEM AN UPGRADE. ONLY CONSISTENT FEATURE OF QPF WAS THE END TIME OF 12Z THU WHICH HAS BEEN THE CASE FOR SEVERAL DAYS. GG .EXTD FX/LONG TERM... CWA LOOKS FOR A SLIGHT BREAK IN UNSETTLED WX PATTERN FOR THE WEEKEND. SAT-SUN 12Z GFS HAS BACK OFF LOW THAT DIVES SOUTHEASTWARD THRU THE OH VALLEY WITH COASTAL REDEVELOPMENT OFF THE VA/NC COAST. ACTUALLY WK MID-LEVEL RIDGING BUILDS OVER NY AND NEW ENGLAND FOR SUN. WEAK TROF TO PASS REGION ON MONDAY WITH SHSNS. 00Z GFS ADVERTISES NEXT SNOW PRODUCING SYSTEM AS A CLIPPER AND IT COMES THROUGH GREAT LAKES REGION TUE. WILL PUT CHANCE OF SNOW IN FOR CWA FOR TUE AS LONGWAVE TROUGH BUILDS IN THEREAFTER WITH NW FLOW AT H500. TEMPS FOR THE EXTEND FX WILL BE AT SEASONABLE LEVELS. TAW .HYDROLOGICAL STATUS...NO FLOODING PROBLEMS ANTICIPATED. MOST OF THE QPF WILL BE IN THE FORM OF SLEET AND SNOW FROM THIS EVENT .ALY...WINTER STORM WARNING ALL ZONES TNGT EXCEPT WINTER WEATHER ADVISORY NYZ032-033-
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 011030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 445 AM EST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY A MAJOR WINTER STORM WITH A MIXTURE OF FREEZING RAIN...SLEET AND SNOW IS POSSIBLE TONIGHT. A WINTER STORM WATCH IS IN EFFECT FOR THE EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THE SPOTTER NETWORK COULD BE ACTIVATED LATER TODAY.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0630PM WED JAN 01 2003
#1 0000001 000
EHOR WLSR QHQT QTRF APTS WAPT EMON EDUN
00026 FILE 28 SP HORSEHEADS NY1070100 JAN 01-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
WINTER STORM REPORT
COUNTY(S) AFFECTED: CHEMUNG, SCHUYLER AND YATES
LOCATION (INCLUDING TOWN AND NEAREST ROAD): ELMIRA/HORSEHEADS, MONTOUR/WATKINS
GLEN, PENN YAN/DUNDEE AREAS
HEAVY SLEET INFORMATION: RAIN TURNED TO SLEET FALLING AT THIS TIME
SLEET BEGAN: 05:00 PM EST LOCAL TIME
SLEET SINCE 5 PM: 1/4-1/2 INCH ACCUMULATING ON VEHICLES
ESTIMATED VISIBILITY: 1 MILE
OTHER WINTER PERCIPITATION INFORMATION:
FREEZING RAIN:
( ) - NO ACCUMULATION (X) - DANGEROUS ON ROADS
(X) - ACCUMULATION TREES ( ) - TREES DAMAGED
(X) - ACC. POLES/WIRES ( ) - POLES/WIRE DAMAGED
AREAS REPORTING FREEZING RAIN OR RAIN/SNOW MIXED: CHEMUNG, SCHUYLER AND YATES
COUNTIES
SLEET REPORTED AT: STATE AND COUNTY ROADS, HIGHER ELEVATIONS ARE VERY ICY
VEHICLES ON ROADS BEGINNING TO SLIDE AND VEER OFF ROADWAYS
AUTH PHONE #: 607 739-8796
AUTH Z/SGT JEFFREY A DUNN S DRISCOLL 0625PML
OPER - DRISCOLL,SUZANNE L 1830NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0649PM WED JAN 01 2003
#2 0000002 000
EYSD WLSR QHQT QTRF APTS WAPT
00001 FILE 28 YATES CO SO NY0610001 JAN 01-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
WINTER STORM REPORT
COUNTY(S) AFFECTED: YATES COUNTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): ALL TOWNS ALL PRIMARY AND
SECONDARY ROADWAYS
HEAVY SNOWFALL INFORMATION:
SNOWFALL BEGAN: : M ST LOCAL TIME
SNOWFALL SINCE 7 AM: INCHES
ESTIMATED VISIBILITY: MILE(S)
ESTIMATED WIND SPEED: MPH
ROADS/AREAS AFFECTED:
SNOWFALL LAST HOUR: INCHES
SNOW ENDED: : M ST LOCAL TIME
OTHER WINTER PERCIPITATION INFORMATION:
FREEZING RAIN:
( ) - NO ACCUMULATION (X) - DANGEROUS ON ROADS
(X) - ACCUMULATION TREES ( ) - TREES DAMAGED
(X) - ACC. POLES/WIRES ( ) - POLES/WIRE DAMAGED
IF ACCUMULATION, NUMBER OF INCHES: LESS THAN 1 INCH
DETAILS IF DAMAGE:
RAIN/SNOW MIXED:
( ) - NO ACCUMULATION (X) - ACCUMULATION - .25 INCHES
AREAS REPORTING FREEZING RAIN OR RAIN/SNOW MIXED:
SLEET REPORTED AT: COUNTY AND TOWN ROADS AND HIGHER ELEVATION VERY ICY
OTHER REMARKS (INCLUDING DEATHS OR INJURIES):
AUTH PHONE #: 315 536-4438
AUTH RIDER,LEELAND 1ST SGT BIEHLS 1848
OPER - BIEHLS,G PHILLIP 1848NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0829PM WED JAN 01 2003
#2 0000002 000
ESSO WLSR QHQT QTRF APTS WAPT
00006 FILE 28 SCHUYLER COUNTY SHERIFF NY0480000 JAN 01-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
WINTER STORM REPORT
COUNTY(S) AFFECTED: SCHUYLER
LOCATION (INCLUDING TOWN AND NEAREST ROAD): BEAVER DAMS-MORELAND RD TOWN OF
DIX BEAVER DAMS NY
HEAVY SNOWFALL INFORMATION:
SNOWFALL BEGAN: : M ST LOCAL TIME
SNOWFALL SINCE 7 AM: INCHES
ESTIMATED VISIBILITY: MILE(S)
ESTIMATED WIND SPEED: MPH
ROADS/AREAS AFFECTED:
SNOWFALL LAST HOUR: INCHES
SNOW ENDED: : M ST LOCAL TIME
OTHER WINTER PERCIPITATION INFORMATION:
FREEZING RAIN:
( ) - NO ACCUMULATION (X) - DANGEROUS ON ROADS
(X) - ACCUMULATION TREES (X) - TREES DAMAGED
(X) - ACC. POLES/WIRES (X) - POLES/WIRE DAMAGED
IF ACCUMULATION, NUMBER OF INCHES: 1/4 TO 1/2 INCH
DETAILS IF DAMAGE: WIDE SPREAD POWER OUTAGE WITH POWERLINES DOWN IN THE BEAVER
DAMS AND MORELAND AREA OF THE TOWN OF DIX
RAIN/SNOW MIXED:
( ) - NO ACCUMULATION ( ) - ACCUMULATION - INCHES
AREAS REPORTING FREEZING RAIN OR RAIN/SNOW MIXED: ALL AREAS OF SCHUYLER COUNTY
REPORTING FREEZING RAIN,SLEET AND SNOW
SLEET REPORTED AT:
OTHER REMARKS (INCLUDING DEATHS OR INJURIES):
AUTH PHONE #: 607 535-8222
AUTH SHERIFF MJ MALONEY SENT/DEPUTY SG LAWTON 2027
OPER - LAWTON,STEVEN G 2028The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338238, 5338239, 5338240, 5338241, 5338242, 5338243, 5338244, 5338245, 5338246, 5338322, 5338323, 5338324, 5338325.